Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 179, NWS Denver/Boulder, CO

August 6, 2011Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2011, 7:38 PM MDT for Morgan County, Washington County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 7:38 PM MDT (01:38 UTC)
Expired
Aug 6, 2011, 8:30 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 104 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
4007 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS55 KBOU 070138
SVRBOU
COC087-121-070230-
/O.NEW.KBOU.SV.W.0179.110807T0138Z-110807T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
738 PM MDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 830 PM MDT

* AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHEASTERN MORGAN COUNTY...OR 19 MILES SOUTHWEST OF
  AKRON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

&&

LAT...LON 4011 10321 3990 10328 3994 10350 4004 10357
      4011 10347
TIME...MOT...LOC 0139Z 246DEG 25KT 4003 10346
WIND...HAIL 60MPH 1.00IN

$$


BAKER
1 follow-up statement
985 
WWUS55 KBOU 070150
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
750 PM MDT SAT AUG 6 2011

COC087-070200-
/O.CAN.KBOU.SV.W.0179.000000T0000Z-110807T0230Z/
MORGAN CO-
750 PM MDT SAT AUG 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN COUNTY IS
CANCELLED...

LAT...LON 4011 10321 3992 10327 3995 10340 4003 10347
      4011 10347
TIME...MOT...LOC 0150Z 239DEG 17KT 4008 10339

$$

COC121-070230-
/O.CON.KBOU.SV.W.0179.000000T0000Z-110807T0230Z/
WASHINGTON CO-
750 PM MDT SAT AUG 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR CENTRAL WASHINGTON COUNTY...

AT 750 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED OVER
CENTRAL WASHINGTON COUNTY...OR 12 MILES SOUTHWEST OF AKRON...MOVING
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
WARNED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

&&

LAT...LON 4011 10321 3992 10327 3995 10340 4003 10347
      4011 10347
TIME...MOT...LOC 0150Z 239DEG 17KT 4008 10339
WIND...HAIL 60MPH 1.00IN

$$


BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:20 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 6, 3:20 PM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
320 PM MDT SAT AUG 6 2011

.SHORT TERM...WESTERLY FLOW ALOFT AND DRIER AIR HAVE MOVED INTO THE
REGION.  A FEW SHOWERS ARE STILL POPPING UP OVER THE HIGHER TERRAIN
THIS AFTERNOON WHICH WILL CONTINUE INTO THE EVENING.  DEW POINTS
ALONG THE URBAN CORRIDOR HAVE DROPPED INTO THE UPPER 20S AND LOWER
30S WITH 40S AND LOWER 50S FARTHER TO THE EAST.  THE DRY AIR AT THE
LOW LEVELS WILL KEEP VERY MUCH PRECIPITATION FROM REACHING THE
GROUND.  WITH THE FLAT RIDGE IN PLACE OVER THE SOUTHERN ROCKIES...
DIURNAL HEATING IS ABOUT THE ONLY DRIVER FOR SHOWER ACTIVITY ON
SUNDAY.  WITH FURTHER DRYING EXPECTED FOR SUNDAY...EVEN LESS SHOWER
ACTVITY.  A FEW DEGREES WARMING ARE ALSO EXPECTED WHICH WILL FURTHER
STABILIZE THE AIRMASS.  ANOTHER DAY IN THE 90S WILL BE THE MAIN
RESULT.

.LONG TERM...A DRIER...YET STRONGER WEST TO NORTHWEST FLOW PATTERN
WILL TAKE HOLD ACROSS REGION THROUGH MUCH OF NEXT WEEK.  THIS MEANS
VERY LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED FROM THE FRONT
RANGE WESTWARD INTO THE MOUNTAINS. THIS PATTERN WILL RESULT IN A FEW
WAVES AND ASSOCIATED FRONTS WHICH WILL MAINLY EFFECT THE FAR
NORTHEAST PLAINS. THIS AREA WILL BE MORE SUSCEPTIBLE FOR TO HIGHER
MOISTURE LEVELS AND LATE DAY OR MORE LIKELY OVERNIGHT STORMS.
CURRENT WEATHER GRIDS REFLECT THIS CURRENT THINKING SO ONLY MINOR
CHANCES EXPECTED. GIVEN THE STRONGER FLOW ALOFT THERE IS A LOW
THREAT OF SEVERE STORMS GIVEN MID LEVEL FLOW OF 40-50KT. LOW LEVEL
MOISTURE WILL ALSO BE HIGHER IN THE EASTERN PARTS LEADING TO GREATER
INSTABILITY. THERE IS A WEAK FRONTAL BOUNDARY WHICH MOVES
SOUTHWESTWARD ON MONDAY NIGHT AND EARLY TUESDAY WHICH WOULD INCREASE
LOW LEVEL MOISTURE ON THE PLAINS BUT THIS WOULD ALSO INCREASE THE
STABILITY WITH COOLER LOW LEVELS OF THE ATMOSPHERE. ISOLATED POPS
SHOULD SUFFICE FOR NOW.

THE NORTHWEST FLOW WEAKENS LATER IN THE WEEK AS HIGH
PRESSURE RIDGE ALOFT BUILDS BACK INTO THE ROCKY MOUNTAIN REGION.
THIS MAY ALLOW A BIT MORE MOISTURE TO DEVELOP FURTHER WEST LEADING
TO A SLIGHT CHANCE OF STORMS OVER THE MOUNTAINS AND ADJACENT PLAINS
BY FRIDAY AND SATURDAY.

&&

.AVIATION...ONLY ISOLATED STORMS EXPECTED THIS EVENING.  SLIGHT
CHANCE OF WIND GUSTS TO 40 KNOTS FOR A BRIEF PERIOD IF STORMS
DEVELOP.

&&

.HYDROLOGY...WITH DRIER AIR IN PLACE...THE FLOODING THREAT IS LOW.
STILL SOME POTENTIAL FOR ISOLATED STORMS...BUT RAINFALL RATES WILL
BE LESS THAN A HALF INCH PER HOUR.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

KDRBY/ENTREKIN
Hazardous weather outlook, Aug 6, 10:58 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT SAT AUG 06 2011

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT SAT AUG 06 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS ALOFT HAVE BEGUN BRINGING DRIER AIR OVER NORTHERN
COLORADO WHICH WILL REDUCE THE THREAT OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING.  ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED TODAY...WITH THE MAIN THREAT FROM STORMS BEING GUSTY WINDS.
THE THREAT OF SEVERE WEATHER OR FLOODING IS LOW.  HOWEVER...BRIEF
HEAVY RAINS WILL STILL BE POSSIBLE WITH A FEW STORMS OVER FAR
EASTERN COLORADO...EAST OF A STERLING TO LIMON LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DRIER AND SLIGHTLY WARMER AIRMASS WILL SPREAD ACROSS THE REGION
THROUGH EARLY NEXT WEEK AS MOST OF THE MONSOON MOISTURE HAS SHIFTED
WELL EAST AND SOUTH OF COLORADO. THERE WILL ONLY BE A SLIGHT CHANCE
FOR LATE DAY STORMS OVER THE FAR NORTHEAST PLAINS...OTHERWISE DRY
CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/ENTREKIN

In the hours before

Special weather statement, Aug 6, 7:30 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
730 PM MDT SAT AUG 6 2011

COZ044-049-070200-
WASHINGTON COUNTY CO-MORGAN COUNTY CO-
730 PM MDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL WASHINGTON COUNTY
  SOUTHEASTERN MORGAN COUNTY

AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 17 MILES WEST OF ELBA...OR
19 MILES SOUTHWEST OF AKRON...MOVING EAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ELBA.

LAT...LON 4015 10317 3988 10316 3989 10355 4013 10354
TIME...MOT...LOC 0130Z 261DEG 21KT 3999 10346

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:30 PM MDTSpecial Weather StatementBOUWashington30 min
Aug 6, 8:02 PM MDTSevere Thunderstorm WarningBOUWashington32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.